Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 232, NWS Tallahassee, FL

August 31, 2018Dixie County, Lafayette County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 31, 2018, 2:19 PM EDT for Dixie County, Lafayette County, Taylor County, Florida. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2018, 2:19 PM EDT (18:19 UTC)
Expired
Aug 31, 2018, 3:00 PM EDT
In force
41 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dixie County, FL, Lafayette County, FL, Taylor County, FL

The radar

The Moody AFB radar (KVAX), 110 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 2:35 PM EDTTSTM WND DMG3 Se San Pedro Junction, FLTREE DOWN ON GWD ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WUUS52 KTAE 311819
SVRTAE
FLC029-067-123-311900-
/O.NEW.KTAE.SV.W.0232.180831T1819Z-180831T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
219 PM EDT FRI AUG 31 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Lafayette County in Big Bend of Florida...
  Northeastern Dixie County in Big Bend of Florida...
  East central Taylor County in Big Bend of Florida...

* Until 300 PM EDT.

* At 219 PM EDT, a severe thunderstorm was located 10 miles southwest
  of Obrien, or 11 miles southeast of Mayo, moving northwest at 30
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mayo, Cooks Hammock, Clara, Chancey, Smith, Buckville, Guaranto
  Springs, Carbur, Alton, Fletcher Springs, Mayo Junction, Townsend,
  Hatch Bend, Salem, Fletcher, San Pedro Junction, Day and Grady.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2982 8290 2981 8293 2980 8292 2976 8295
      2972 8296 2970 8294 2970 8296 2961 8297
      2989 8350 3015 8348 3026 8326 3011 8323
      3010 8318 3010 8312 2999 8296 2996 8295
      2995 8292 2989 8292 2990 8290 2988 8288
TIME...MOT...LOC 1819Z 122DEG 26KT 2992 8306 

HAIL...<.75IN
WIND...60MPH
 
$$

30-PULLIN
2 follow-up statements
465 
WWUS52 KTAE 311836
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
236 PM EDT FRI AUG 31 2018

FLC029-067-123-311900-
/O.CON.KTAE.SV.W.0232.000000T0000Z-180831T1900Z/
Lafayette FL-Dixie FL-Taylor FL-
236 PM EDT FRI AUG 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR LAFAYETTE...NORTHEASTERN DIXIE AND EAST CENTRAL TAYLOR
COUNTIES...

At 236 PM EDT, a severe thunderstorm was located near Mayo, moving
northwest at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mayo, Cooks Hammock, Clara, Chancey, Smith, Buckville, Carbur, Alton,
Mayo Junction, Townsend, Salem, San Pedro Junction and Day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 2980 8314 2978 8311 2975 8309 2961 8297
      2989 8350 3015 8348 3026 8326 3011 8323
      3010 8318 3008 8309 3003 8301 2996 8312
      2984 8314
TIME...MOT...LOC 1836Z 122DEG 26KT 2999 8318 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
631 
WWUS52 KTAE 311845
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
245 PM EDT FRI AUG 31 2018

FLC029-067-123-311900-
/O.CON.KTAE.SV.W.0232.000000T0000Z-180831T1900Z/
Lafayette FL-Dixie FL-Taylor FL-
245 PM EDT FRI AUG 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR LAFAYETTE...NORTH CENTRAL DIXIE AND EAST CENTRAL TAYLOR
COUNTIES...

At 245 PM EDT, a severe thunderstorm was located over Mayo, moving
northwest at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mayo, Cooks Hammock, Chancey, Smith, Buckville, Carbur, Alton, Mayo
Junction, Townsend, Salem, San Pedro Junction, Day and Clara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 2979 8315 2973 8319 2989 8350 3015 8348
      3026 8326 3011 8323 3010 8318 3008 8309
      3003 8301 2996 8312 2983 8315
TIME...MOT...LOC 1845Z 126DEG 25KT 3004 8321 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:03 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 31, 1:03 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
103 PM EDT Fri Aug 31 2018

.AVIATION [Through 18Z Saturday]...

SCT SHRA/TSRA continue to slowly develop across the region at this
hour. Expect activity to increase in coverage late this afternoon
and this evening, affecting all terminals. Reductions in vsby and
CIGS expected under any storms. CIGs will lower once again prior
to sunrise, with MVFR to IFR conditions expected at most sites.
Prevailing wind out of the southeast AOB 10kts through the period.

&&

.PREV DISCUSSION [1008 AM EDT]...

.NEAR TERM [Through Today]...

Low clouds will scatter out this morning with partly cloudy skies
today. Showers and thunderstorms over the Gulf waters will have a
tendency to propagate into the Florida Panhandle through the mid-
afternoon, especially west of the Big bend. Additional showers and
thunderstorms will develop this afternoon and evening along the
seabreeze boundaries and move inland, with the greatest coverage
near the Suwanee River and northwest of the Big Bend. High temps
will be slightly below average across the western FL panhandle and
southeast AL due to cloud cover and near average elsewhere.

.SHORT TERM [Tonight Through Sunday Night]...

Tonight the local area will be on the western fringe of deep layer
ridging anchored just off the Mid Atlantic coast. Showers/storms
lingering from coastal convection moving inland should be
dissipating by 8PM. However, another batch should be moving SE to
NW from central FL up through the Panhandle around this time,
aided by a weak surface low likely forming along an easterly sea
breeze boundary. The CAM guidance is consistently showing this
but does show it dissipating as it moves westward into a region
that will be worked over from earlier convection, along with the
loss of daytime heating. After those dissipate, the night should
be mostly dry over land.

Looks like a similar set up for Saturday/Saturday night as we saw
for Friday, although not as much surface convergence will be present.
The highest chances of rain will be concentrated west of the
local area due to a weak LLJ forming. But we will still see the
normal afternoon convection with a potential for additional storms
to move SE to NW again from central FL along the prevailing east-
southeasterly flow.

As the high pressure system settles southward, flow turns more due
easterly Sunday. This should translate to an earlier start to the
westward progression of the storms (before 8Pm ish like previous
nights). Storms should be diminishing by midnight.

A strong to severe storm cannot be ruled out either day Sat/Sun with
both showing similar soundings. Shear is non existent and
instability may end up slightly higher on Sunday, especially if we
don't get as much late morning/early afternoon seabreeze convection
as we normally get. Highs will be in the upper 80s/near 90 with lows
in the lower 70s.

.LONG TERM [Monday Through Friday]...

The deep layer ridge builds westward on Monday with a continued
easterly flow. Unfortunately, that won't dampen the rain chances
very much. A weak upper wave progresses NE to SW Monday afternoon,
increasing rain chances from east to west. The batch of
showers/storms should be able to make it across most of the area
before dissipating with the lack of daytime heating.

A weak tropical like wave or surface low may press northward into
the ridge starting on Tuesday along the FL big bend and move
westward through Thursday. At most, this will give the area an
increased chance of rainfall. (ECMWF tracks the highest precip to
our west while the GFS has it over the local area) With the
continued easterly flow Thursday/Friday, high chances of rain
still exist as weak waves continue to move along south of the
upper ridge. No matter what happens with the said "tropical" wave;
it's going to be a rainy week.

.MARINE...

Southeasterly flow of 10 to 15 knots with seas of 2 to 4 feet are
expected over the next few days. Both will increase by Sunday
night into Monday as an upper level system impacts the region.
Scattered to numerous showers and thunderstorms are expected each
day with highest chances Tuesday and Wednesday.

.FIRE WEATHER...

With relatively moist conditions in place, hazardous fire weather
conditions are not expected over the next few days.

.HYDROLOGY...

Localized heavy rainfall is possible in thunderstorms over the
next 7 days. More widespread moderate to heavy rain is possible
for the Tuesday through Thursday time frame but basin averaged
amounts will only be around 2 inches. Widespread flooding is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   89  73  91  72  90 /  60  60  50  40  50
Panama City   86  72  88  73  89 /  60  50  60  30  50
Dothan        87  71  89  71  88 /  60  50  50  20  50
Albany        90  73  91  73  90 /  50  40  50  20  50
Valdosta      90  72  91  72  89 /  60  30  50  10  50
Cross City    90  73  92  72  90 /  60  40  50  30  50
Apalachicola  85  75  87  75  87 /  50  60  50  30  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
     for Coastal Franklin-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Pullin
SHORT TERM...LF
LONG TERM...LN
AVIATION...Pullin
MARINE...LF
FIRE WEATHER...LN
HYDROLOGY...LF

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 10:33 AM EDTSpecial Marine WarningTAE42 min
Aug 31, 11:04 AM EDTRip Current StatementTAEFranklin, Walton12 hr
Aug 31, 11:11 AM EDTSpecial Marine WarningTAE37 min
Aug 31, 1:40 PM EDTSevere Thunderstorm WarningTAEBay, Walton, Washington37 min
Aug 31, 1:50 PM EDTSpecial Marine WarningTAE18 min
Aug 31, 2:47 PM EDTSpecial Weather StatementTAEWalton28 min
Aug 31, 2:58 PM EDTSpecial Weather StatementTAEWakulla32 min
Aug 31, 3:00 PM EDTSpecial Weather StatementTAETaylor45 min
Aug 31, 3:19 PM EDTSpecial Weather StatementTAEBay26 min
Aug 31, 3:21 PM EDTSpecial Weather StatementTAELeon39 min
Aug 31, 3:22 PM EDTSpecial Marine WarningTAE35 min
Aug 31, 3:27 PM EDTSpecial Marine WarningTAE65 min
Aug 31, 3:37 PM EDTSpecial Weather StatementTAEJefferson53 min
Aug 31, 3:48 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon42 min
Aug 31, 4:16 PM EDTSpecial Weather StatementTAEJefferson, Leon44 min
Aug 31, 4:26 PM EDTSpecial Weather StatementTAEMadison49 min
Aug 31, 4:29 PM EDTSpecial Weather StatementTAEGadsden46 min
Aug 31, 4:58 PM EDTSpecial Weather StatementTAEJackson47 min
Aug 31, 6:49 PM EDTSpecial Marine WarningTAE116 min
Aug 31, 7:49 PM EDTSpecial Marine WarningTAE116 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.